Alert archive / Virginia / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 48, NWS Blacksburg, VA

May 23, 2004Franklin County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at May 23, 2004, 2:06 PM EDT for Franklin County, Virginia. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 23, 2004, 2:06 PM EDT (18:06 UTC)
Expired
May 23, 2004, 2:45 PM EDT
In force
39 min
Issued by
NWS Blacksburg, VA
Area
Counties, with a storm outline in the text

County Franklin County, VA

The radar

The Roanoke radar (KFCX), 48 km from the middle of the area, began a volume at 18:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 6.1 hours before the alert went out and 41 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2004-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 295 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2004-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -30 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
295 J/kg
Mixed-layer CIN
-72 J/kg
Mixed-layer LCL
1011 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-30 m²/s²
0-3 km storm-relative helicity
4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

548 
WUUS51 KRNK 231806
SVRRNK
VAC067-231845-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
206 PM EDT SUN MAY 23 2004

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN FRANKLIN COUNTY IN WEST CENTRAL VIRGINIA

* UNTIL 245 PM EDT

* AT 204 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  SONTAG...OR ABOUT OVER SYDNORSVILLE...AND MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  GLADE HILL AT 220 PM EDT

PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS
WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE
NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3686 7987 3700 7982 3698 7962 3686 7963
          3680 7973

$$

JH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 9:15 AM EDT, 4 hours 51 minutes earlier.

Area forecast discussion, May 23, 9:15 AM EDT, 4 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
915 AM EDT SUN MAY 23 2004

.DISCUSSION...

PLANNING TO SEND AN EARLY UPDATE AS TSRA HAVE ALRDY DEVELOPED ACROSS
THE WRN SLOPES IN RESPONSE TO WEAK MID LEVEL S/W OVER WEAK SFC
TROFFINESS AND SOME CONVERGENCE. EXPECT SOME OF THIS ACTIVITY TO
PUSH/DEVELOP EWD TOWARD THE BLUE RIDGE BY MIDDAY GIVEN EVEN BETTER
INSTAB/MOISTURE OFF MODIFIED/UNCAPPED RAOBS THAN SAT AND HIGH THETA-E
VALUES. MESO-ETA SUGGESTS ONCE WEAK TROF MOVES E THAT CAP WILL DEVELOP
ALOFT OVER THE FAR W WHILE CAPES MAX OUT ACROSS THE E. SINCE WARMTH
ALOFT HAS BEEN UNABLE TO HOLD THE LAST FEW DAYS...WILL RAISE POPS TO AT
LEAST 30S ALL AREAS AND MAY NEED TO GO HIGHER W PENDING RELEASE
COVERAGE. ALSO PROGGED INVERTED V SOUNDINGS AND MORE INSTAB POSE THE
POTENTIAL FOR AT LEAST ISOLD SVR SIMILAR TO SAT. OTRW SOME CLEANUP
OF MORNING WORDING AND ADDITION OF POPS W FOR CURRENT COVERAGE AND OUT
E AHEAD OF LEE TROF. THICKNESS AGAIN SHOWING TEMPS CLOSE TO 90 E AND
MAINLY 80S W OUTSIDE WHERE HEAVIER RAIN OCCURS.
&&

.CLIMATE...
RECORDS FOR THE NEXT COUPLE DAYS
TODAY             MONDAY
ROA  91/1957      ROA  91/1970
LYH  94/1941      LYH  93/1903
DAN  95/1953      DAN  93/1964
BLF  83/1988      BLF  83/1991
RNK  87/1953      RNK  84/1994

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
VA...NONE.
WV...NONE.
&&

JH
Hazardous weather outlook, May 23, 10:02 AM EDT, 4 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BLACKSBURG VA
1002 AM EDT SUN MAY 23 2004

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-241000-
ALLEGHANY VA-ALLEGHANY NC-AMHERST VA-APPOMATTOX VA-ASHE NC-BATH VA-
BEDFORD VA-BLAND VA-BOTETOURT VA-BUCKINGHAM VA-CAMPBELL VA-
CARROLL VA-CASWELL NC-CHARLOTTE VA-CRAIG VA-FLOYD VA-FRANKLIN VA-
GILES VA-GRAYSON VA-GREENBRIER WV-HALIFAX VA-HENRY VA-MERCER WV-
MONROE WV-MONTGOMERY VA-PATRICK VA-PITTSYLVANIA VA-PULASKI VA-
ROANOKE VA-ROCKBRIDGE VA-ROCKINGHAM NC-SMYTH VA-STOKES NC-SUMMERS WV-
SURRY NC-TAZEWELL VA-WATAUGA NC-WILKES NC-WYTHE VA-YADKIN NC-
1002 AM EDT SUN MAY 23 2004

.DAY ONE...

WIDELY SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS MUCH OF THE
REGION THROUGH EARLY THIS EVENING. SOME OF THE STORMS COULD BE
LOCALLY SEVERE WITH LARGE HAIL AND DAMAGING WINDS. IN
ADDITION...VERY HEAVY DOWNPOURS MAY CAUSE BRIEF FLOODING ESPECIALLY
IN LOCATIONS THAT SAW HEAVY RAIN ON SATURDAY.

FOR ADDITIONAL WEATHER INFORMATION...VISIT OUR WEB SITE
AT...HTTP://WWW.ERH.NOAA.GOV/RNK.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, May 23, 11:30 AM EDT, 2 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1130 AM EDT SUN MAY 23 2004

VAZ011-013-014-017-022-033-231647-
FLOYD VA-FRANKLIN VA-GILES VA-MONTGOMERY VA-PULASKI VA-ROANOKE VA-
1130 AM EDT SUN MAY 23 2004

...STRONG THUNDERSTORM ACROSS THE NEW RIVER VALLEY...

AT 11:28 AM...RADAR INDICATED A STRONG THUNDERSTORM EXTENDING FROM
SOUTHERN GILES COUNTY SOUTH INTO PULASKI COUNTY. THIS STORM WILL MOVE
EAST INTO MONTGOMERGY COUNTY BY NOON AND THEN LIKELY INTO PARTS OF
ROANOKE AND FLOYD COUNTIES BY 12:30 PM. THIS STORM CONTINUES TO
SLOWLY STRENGTHEN AND WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 40
MPH...SMALL HAIL AND BRIEF HEAVY RAIN.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR POSSIBLE WARNINGS.
Local storm report, May 23, 12:37 PM EDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1237 PM EDT SUN MAY 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1205 PM     TSTM WND DMG     1 E CHRISTIANSBURG      37.14N 80.38W
05/23/2004                   MONTGOMERY         VA   LAW ENFORCEMENT

            TREE DOWN ON ELLETT ROAD.

&&

RMG
Local storm report, May 23, 1:20 PM EDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
120 PM EDT SUN MAY 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0113 PM     HAIL             VILLA HEIGHTS           36.70N 79.90W
05/23/2004  0.88 INCH        HENRY              VA   LAW ENFORCEMENT

0115 PM     HAIL             1 N MARTINSVILLE AIRPOR 36.65N 79.87W
05/23/2004  0.75 INCH        HENRY              VA   PUBLIC

&&

RMG
Local storm report, May 23, 1:35 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
135 PM EDT SUN MAY 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0130 PM     HAIL             1 N MARTINSVILLE AIRPOR 36.65N 79.87W
05/23/2004  1.25 INCH        HENRY              VA   PUBLIC

&&

RMG
Local storm report, May 23, 2:03 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
203 PM EDT SUN MAY 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0157 PM     HAIL             HORSE PASTURE           36.63N 79.95W
05/23/2004  0.75 INCH        HENRY              VA   PUBLIC

&&

DOC

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 11:47 AM EDTSevere Thunderstorm WarningRNKMontgomery, City of Radford43 min
May 23, 12:57 PM EDTSevere Thunderstorm WarningRNKHenry, City of Martinsville48 min
May 23, 1:30 PM EDTFlash Flood WarningRNKHenry, City of Martinsville3 hr
May 23, 1:40 PM EDTSevere Thunderstorm WarningRNKPatrick35 min
May 23, 1:44 PM EDTSevere Thunderstorm WarningRNKHenry, City of Martinsville46 min
May 23, 2:01 PM EDTSevere Thunderstorm WarningRNKBedford44 min
May 23, 2:29 PM EDTSevere Thunderstorm WarningRNKCarroll, Grayson, City of Galax61 min
May 23, 2:40 PM EDTSevere Thunderstorm WarningRNKPittsylvania65 min
May 23, 3:01 PM EDTSevere Thunderstorm WarningRNKPatrick44 min
May 23, 3:27 PM EDTSevere Thunderstorm WarningRNKFloyd63 min
May 23, 4:06 PM EDTSevere Thunderstorm WarningRNKMontgomery54 min
May 23, 4:25 PM EDTSevere Thunderstorm WarningRNKGrayson50 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.